Iowa, 2012Lightning Strike in Iowa, August 4, 2012
August 4, 2012 · NWS ARX · 1 event in 1 county or zone
Two young boys were injured when lightning struck a tree they were taking shelter under while fishing at Lake Hendricks near Riceville (Howard County). One boy was seriously injured and transported to a Rochester, MN hospital.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two young boys were injured when lightning struck a tree they were taking shelter under while fishing at Lake Hendricks near Riceville (Howard County). One boy was seriously injured and transported to a Rochester, MN hospital. The other boy only sustained minor injuries and was treated and released from a local hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 5:40 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 5:40 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT SAT AUG 4 2012
.SHORT TERM...THROUGH MONDAY
246 AM CDT SAT AUG 4 2012
MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY.
SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEAST SASKATCHEWAN WITH A COLD FRONT EXTENDING SOUTH INTO
EASTERN NEBRASKA. LOCAL AND REGIONAL RADARS SHOWING A LINE OF
CONVECTION OUT AHEAD OF THE FRONT FROM NORTHWEST WISCONSIN INTO
NORTHERN IOWA.
ONGOING CONVECTION WAS FUELED BY A SHORT WAVE TROUGH THAT EJECTED
OUT AHEAD OF THE MAIN LONG WAVE TROUGH AND BY LOW LEVEL WARM AIR
ADVECTION AHEAD OF THE WAVE. ACTIVITY HAS BEEN SLOWLY WEAKENING AS
IT MOVES EAST AS VWP WIND PROFILES SHOWS JUST A WEAK MOISTURE
TRANSPORT SIGNAL OUT AHEAD OF THE LINE ALONG WITH LESS INSTABILITY
TO THE EAST. THE 03.12Z AND 04.00Z HI-RES ARW HANDLED THIS SYSTEM
EXTREMELY WELL AND SUGGESTS IT WILL CONTINUE TO DIMINISH BUT HOLD
TOGETHER AS IT MOVES ACROSS THE FORECAST AREA...EXITING TO THE
EAST BEFORE 12Z. ANOTHER AREA OF CONVECTION OVER SOUTHWEST
MINNESOTA INTO NEBRASKA IS IN A MORE FAVORABLE POSITION TO
MAINTAIN ITSELF THROUGH THE NIGHT. THERE IS A BETTER LOW LEVEL JET
FEEDING INTO THIS AIDING THE ISENTROPIC UP GLIDE. AGAIN...THE HI-
RES ARW HAS A GOOD HANDLE ON THIS AS DOES THE 04.08Z HRRR WHICH
BRINGS THIS ACTIVITY INTO THE FORECAST AREA BEFORE IT DISSIPATES
BY MID MORNING AS THE LOW LEVEL JET DECREASES AFTER SUNRISE. HAVE
ACCOUNTED FOR THIS TREND WITH A BAND OF 60 PERCENT CHANCES FROM
SOUTHWEST TO NORTHEAST THROUGH 15Z AND THEN BACKED DOWN TO A 30 TO
40 PERCENT CHANCE FOR THE REMAINDER OF THE MORNING.
ATTENTION FOR THE AFTERNOON THEN TURNS TO THE LONG WAVE TROUGH TO
THE WEST. THIS IS EXPECTED TO CONTINUE LIFTING NORTHEAST THROUGH
THE DAY WITH THE UPPER LEVEL LOW GOING INTO WESTERN ONTARIO BY
LATE AFTERNOON. THE LATEST SET OF MODELS NOW SUGGEST THE TROUGH
AXIS WILL REMAIN POSITIVELY TILTED THROUGH THE DAY AND NOT TAKE ON
MORE OF A NEUTRAL TILT UNTIL TONIGHT ONCE IT IS EAST OF THE AREA.
THIS IS EXPECTED TO RESULT IN ABOUT 8 PVU/S OF VORTICITY ADVECTION
IN THE 500-300 MB LAYER COMING ACROSS THIS AFTERNOON WITH AN
INCREASE TONIGHT ONCE IT IS TO THE EAST OF THE AREA. IN THE LOW
LEVELS...THE FRONT SHOULD COME THROUGH WITH WEAK TO MODERATE
FRONTOGENESIS IN THE 1000-700 MB LAYER ALONG WITH UP TO 2 UBAR/S
OF UP GLIDE ON THE 310K ISENTROPIC SURFACE. THIS FORCING WILL ALSO
BE AIDED BY PRETTY GOOD DIVERGENCE ALOFT AS THE AREA WILL BE UNDER
THE RIGHT ENTRANCE REGION OF THE 100+ JET CORE AT 300 MB. THIS
FORCING IS EXPECTED TO BE ENOUGH TO GENERATE ANOTHER LINE OF
CONVECTION ALONG THE FRONT THIS AFTERNOON WITH THE BEST CHANCES
FOR REDEVELOPMENT OVER THE EASTERN PORTIONS OF THE FORECAST AREA.
WITH THE TIMING OF THE FRONT...THERE JUST MAY NOT BE ENOUGH TIME
FOR RECOVERY TO OCCUR OVER THE WEST FOR MUCH TO DEVELOP.
SEVERAL OF THE MODELS SUGGEST THE POTENTIAL FOR A NARROW CORRIDOR
OF UPPER 60S TO AROUND 70 DEW POINTS ALONG THE FRONT WHICH COULD
LEAD TO ML CAPES OF 2500 J/KG. THE BEST 0-6KM SHEAR DOES NOT LOOK
LIKE IT WILL CATCH UP WITH THE INSTABILITY BECAUSE OF THE POSITIVE
TILT OF THE LONG WAVE TROUGH...BUT UP TO 30 KNOTS OF 0-3KM SHEAR
SHOULD RESIDE OVER THE INSTABILITY AXIS. THIS WILL PROVIDE ENOUGH
SHEAR TO HELP ORGANIZE THE EXPECTED DEVELOPMENT ALONG THE FRONT
ALONG WITH POSSIBLY SUPPORTING SOME SEVERE STORMS. THE 04.00Z NAM
SUGGEST THERE WILL BE BETWEEN 1250-1500 J/KG OF DCAPE AVAILABLE
ALONG WITH FAVORABLE TEMPS ALOFT FOR SOME HAIL PRODUCTION AS
HEIGHTS LOWER WITH THE APPROACHING LONG WAVE TROUGH. SO IF THE
STORMS DO BECOME SEVERE...DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN THREATS. HAVE LEFT THE RAIN CHANCES AT 60 PERCENT FOR THE
AFTERNOON AS SOME CONCERN ON HOW FAST THE CLOUDS FOR THIS
MORNING/S CONVECTION WILL CLEAR OUT. IF THESE HOLD ON LONGER THAN
EXPECTED...THE INSTABILITY WILL NOT BUILD SETTING UP THE POTENTIAL
FOR LESS CONVECTION TO OCCUR.
ONCE THIS SYSTEM GOES THROUGH...A NORTHWEST FLOW ALOFT WILL BE IN
PLACE OVER THE UPPER MIDWEST. THE NAM AND 03.12Z ECMWF ARE
SUGGESTING A SHORT WAVE TROUGH IN THIS FLOW WILL COME ACROSS
MONDAY NIGHT PUSHING A WEAK COLD FRONT THROUGH THE AREA. THIS
FRONT LOOKS TO HAVE PRETTY DECENT FRONTOGENESIS WITH IT AND WILL
CARRY A SMALL RAIN CHANCE ACROSS MUCH OF THE AREA.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
246 AM CDT SAT AUG 4 2012
THE NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD WITH THE
NEXT SHORT WAVE TROUGH EXPECTED TO PASS OVER WEDNESDAY NIGHT AND
THURSDAY. THIS SHOULD PUSH ANOTHER WEAK COLD FRONT THROUGH FOR A
SMALL CHANCE OF RAIN. THE 04.00Z ECMWF SUGGESTS THIS SHORT WAVE
TROUGH WILL THEN BE FOLLOWED BY AN UPPER LEVEL LOW DROPPING DOWN
FROM THE HUDSONS BAY AREA. AS THIS MOVES ACROSS THE GREAT LAKES
REGION SOME RAIN CHANCES WILL LINGER INTO THURSDAY NIGHT AND FRIDAY.
&&
.AVIATION...
640 AM CDT SAT AUG 4 2012
WAVES OF CONVECTION PASSING THROUGH REGION AHEAD OF APPROACHING
UPPER LOW HAVE BEEN A BIT PROBLEMATIC EARLY THIS MORNING. GENERALLY
VFR CONDITIONS PREVAIL EXCEPT IN AREAS OF STRONGER CONVECTION SO
TRIED TO TIME BETTER THUNDERSTORM WINDOWS IN SHORT TERM.
OFF AND ON ACTIVITY LIKELY TO CONTINUE THROUGH MOST OF THE MORNING
THOUGH AND AS UPPER LOW GETS EVEN CLOSER...ASSOCIATED COLD FRONT
WILL BEGIN LIMITING STORM CHANCES...PUSHING THREAT EAST. MESOSCALE
MODELS STILL HINT AT STRONGER STORMS REFORMING THIS AFTERNOON MAINLY
SOUTH AND SOUTHEAST OF TAF SITES SO EXPECT GENERALLY DRYING TREND BY
EVENING AS NORTHWEST WINDS TAKE OVER. SHOULD ALSO SEE CLEARING
TONIGHT AS HIGH PRESSURE BUILDS IN BUT NORTHWEST WINDS BEHIND SYSTEM
SHOULD KEEP THINGS MIXED AND PREVENT ANY FOG.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
246 AM CDT SAT AUG 4 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...04
LONG TERM....04
AVIATION.....SHEA
Hazardous weather outlook, Aug 4, 3:48 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
448 AM CDT SAT AUG 4 2012
IAZ011-029-030-WIZ042>044-053>055-061-051100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-MONROE-
RICHLAND-VERNON-
448 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA
AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL THUNDERSTORMS WILL CROSS THE AREA THIS MORNING WITH WIND
GUSTS OF 40 TO 50 MPH AT TIMES...ALONG WITH BRIEF HEAVY RAIN AND
LIGHTNING.
STRONGER THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES IN FROM THE NORTHWEST. WHILE THERE REMAINS SOME UNCERTAINTY
ON WHERE THESE STORMS COULD FORM...A FEW COULD BECOME SEVERE WITH A
RISK OF DAMAGING WINDS OR HAIL IN THE 1 TO 6 PM TIME FRAME. THESE
STORMS ARE EXPECTED TO MOVE OUT OF THE IMMEDIATE AREA BY EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE SMALL THUNDERSTORM CHANCES MONDAY NIGHT AND AGAIN FROM
WEDNESDAY NIGHT INTO FRIDAY BUT THE RISK OF SEVERE WEATHER LOOKS
MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS MORNING BUT MAY
BE NEEDED BRIEFLY THIS AFTERNOON.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
051100-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-
LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
448 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL THUNDERSTORMS WILL CROSS THE AREA THIS MORNING WITH WIND
GUSTS OF 40 TO 50 MPH AT TIMES...ALONG WITH BRIEF HEAVY RAIN AND
LIGHTNING.
THERE REMAINS A CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FOR A
BRIEF TIME THIS AFTERNOON BUT AN APPROACHING COLD FRONT WILL LIMIT
MOST OF THE ACTIVITY EAST AND SOUTHEAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE ARE SMALL THUNDERSTORM CHANCES MONDAY NIGHT AND AGAIN FROM
WEDNESDAY NIGHT INTO FRIDAY BUT THE RISK OF SEVERE WEATHER LOOKS
MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. ANY PEAK WIND GUST REPORTS
OF 40 MPH OR HIGHER WOULD BE APPRECIATED THOUGH.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Aug 4, 4:55 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT SAT AUG 4 2012
IAZ008-MNZ094-041200-
MITCHELL-MOWER-
555 AM CDT SAT AUG 4 2012
...STRONG THUNDERSTORMS MOVING ALONG STATELINE...
AT 550 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN
MASON CITY IOWA AND AUSTIN MINNESOTA...MOVING NORTHEAST TOWARDS THE
COMMUNITIES OF LYLE...ROSE CREEK AND CARPENTER.
THIS STORM COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND
HEAVY RAIN.
SHEA
Special weather statement, Aug 4, 6:11 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 AM CDT SAT AUG 4 2012
IAZ009>011-019-MNZ095-096-041300-
ALLAMAKEE-CHICKASAW-FILLMORE-HOUSTON-HOWARD-WINNESHIEK-
711 AM CDT SAT AUG 4 2012
...STRONG THUNDERSTORMS MOVING ACROSS FAR NORTHEAST IOWA...
AT 7 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN MASON
CITY AND DECORAH IOWA...PRODUCING HEAVY RAIN AND GUSTY WINDS.
BESIDES LIGHTNING...THERE COULD ALSO BE SOME HAIL FROM TIME TO TIME.
THESE STORMS WILL MOVE THROUGH THE DECORAH...CRESCO...WAUCOMA AND
PROTIVIN AREAS BY 8 AM.
MOVE OR REMAIN INDOORS AS THESE STORMS IMPACT THE AREA.
SHEA
Special weather statement, Aug 4, 6:47 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 AM CDT SAT AUG 4 2012
IAZ010-011-MNZ096-WIZ053-054-041400-
ALLAMAKEE-CRAWFORD-HOUSTON-VERNON-WINNESHIEK-
747 AM CDT SAT AUG 4 2012
...STRONG THUNDERSTORMS IMPACT FAR NORTHEAST IOWA AND STATELINES...
A STRONG THUNDERSTORM WAS MOVING ACROSS MAINLY RURAL AREAS OF
NORTHERN WINNESHIEK COUNTY IN FAR NORTHERN IOWA THIS MORNING.
THIS STORM COULD PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND
HEAVY RAIN AS IT MOVES THROUGH THE BURR OAK...DORCHESTER...LANSING
AND DESOTO AREAS. STAY INDOORS IF THE STORM MOVES INTO YOUR AREA.
BOATERS ALONG THE MISSISSIPPI RIVER NEAR THE LANSING BRIDGE SHOULD
ALSO SEEK SHELTER UNTIL THE STORM PASSES.
SHEA
Lightning, Howard
- When
- August 4, 9:15 AM CST
- Where
- Howard County, 0.3 mi NNE of Riceville
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.374, -92.547
Two young boys were injured when lightning struck a tree they were taking shelter under while fishing at the Lake Hendricks park and campground near Riceville. One boy was listed in critical condition after being transferred to St. Marys hospital in Rochester, Minnesota. The second boy only received minor injuries and was treated and released from a local hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400502.